Alert archive / Montana / Winter Storm Warnings in 2021
Winter Storm Warning 6, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Dec 22, 2021, 1:52 PM MST for 4 counties in Montana. It took effect at Dec 22, 2021, 5:00 PM MST. It was in force for 51 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2021, 1:52 PM MST (20:52 UTC)
- In effect from
- Dec 22, 2021, 5:00 PM MST
- Expired
- Dec 24, 2021, 8:05 PM MST
- In force
- 51 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 9:00 AM MST | SNOW 4 | 26 Ese Emigrant, MT | ESTIMATED FROM SNOTEL |
| Dec 23, 9:00 AM MST | SNOW 5 | 2 N Cooke City, MT | ESTIMATED FROM SNOTEL |
| Dec 23, 9:00 AM MST | HEAVY SNOW 12 | 3 N Cooke City, MT | ESTIMATED FROM SNOTEL |
| Dec 23, 4:00 PM MST | SNOW 2 | 18 Sw Fishtail, MT | |
| Dec 24, 7:00 AM MST | SNOW 1.1 | 7 E Columbus, MT | |
| Dec 24, 7:00 AM MST | SNOW 2.5 | 1 Nw Columbus, MT | |
| Dec 24, 7:00 AM MST | SNOW 2.5 | 7 Ese Livingston, MT | |
| Dec 24, 7:31 AM MST | SNOW 1 | 3 Sw Red Lodge, MT | |
| Dec 24, 1:00 PM MST | HEAVY SNOW 7 | 14 W Nye, MT | ESTIMATED FROM SNOTEL |
| Dec 24, 1:00 PM MST | HEAVY SNOW 10 | 2 N Cooke City, MT | ESTIMATED FROM SNOTEL |
| Dec 24, 1:00 PM MST | HEAVY SNOW 12 | 26 Ese Emigrant, MT | ESTIMATED FROM SNOTEL |
| Dec 24, 1:00 PM MST | HEAVY SNOW 28 | 3 N Cooke City, MT | ESTIMATED FROM SNOTEL |
| Dec 24, 3:30 PM MST | SNOW 1.7 | 6 Wsw Park City, MT | |
| Dec 24, 4:00 PM MST | HEAVY SNOW 6 | 18 Sw Fishtail, MT | |
| Dec 24, 5:00 PM MST | SNOW 4.2 | 1 S Red Lodge, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147 WWUS45 KBYZ 222052 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 152 PM MST Wed Dec 22 2021 MTZ067-232100- /O.UPG.KBYZ.WS.A.0004.211223T0700Z-211225T1200Z/ /O.NEW.KBYZ.WS.W.0006.211223T0000Z-211225T1200Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City 152 PM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS EVENING TO 5 AM MST SATURDAY... * WHAT...Heavy snow. Total snow accumulations of 1 to 2 feet, mainly on southwest facing slopes. This includes the mountains around Cooke City. * WHERE...Absaroka/Beartooth Mountains. * WHEN...From 5 PM this evening to 5 AM MST Saturday. * IMPACTS...Outdoor recreation will be impacted by the accumulating snowfall and gusty winds on the mountain tops. Avalanche danger may increase in the Cooke City area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
5 follow-up statements
977 WWUS45 KBYZ 231033 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 333 AM MST Thu Dec 23 2021 MTZ067-241045- /O.CON.KBYZ.WS.W.0006.000000T0000Z-211225T1200Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City 333 AM MST Thu Dec 23 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Periods of heavy snow, winds gusts over 50 mph, and blowing snow. Total snow accumulations of 1 to 2 feet. * WHERE...Absaroka/Beartooth Mountains. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel to Cooke City will be difficult to impossible at times. Outdoor recreation activities will be dangerous with near whiteout conditions, significant blowing and drifting snow, and increased avalanche danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
677 WWUS45 KBYZ 232154 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 254 PM MST Thu Dec 23 2021 MTZ067-242200- /O.CON.KBYZ.WS.W.0006.000000T0000Z-211225T1200Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City 254 PM MST Thu Dec 23 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Periods of heavy snow, wind gusts over 50 mph, and blowing snow. Total snow accumulations of 1 to 2 feet, mainly on southwest facing slopes. This includes the mountains around Cooke City. * WHERE...Absaroka/Beartooth Mountains. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel to Cooke City will be difficult to impossible at times. Outdoor recreation activities will be dangerous with near whiteout conditions, significant blowing and drifting snow, and increased avalanche danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
896 WWUS45 KBYZ 240955 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 255 AM MST Fri Dec 24 2021 MTZ067-251000- /O.CON.KBYZ.WS.W.0006.000000T0000Z-211225T1200Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City 255 AM MST Fri Dec 24 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Periods of heavy snow, wind gusts approaching 40 mph, and blowing snow. Several additional inches of snow are possible, mainly on southwest facing slopes. This includes the mountains around Cooke City. * WHERE...Absaroka/Beartooth Mountains. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel to Cooke City will be difficult to impossible at times. Outdoor recreation activities will be dangerous with near whiteout conditions, significant blowing and drifting snow, and increased avalanche danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
494 WWUS45 KBYZ 242104 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 204 PM MST Fri Dec 24 2021 MTZ067-251200- /O.CON.KBYZ.WS.W.0006.000000T0000Z-211225T1200Z/ Absaroka/Beartooth Mountains- Including the locations of Cooke City 204 PM MST Fri Dec 24 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Periods of heavy snow, wind gusts approaching 40 mph, and blowing snow. Additional snow of 2-5 inches are possible, mainly on southwest facing slopes. This includes the mountains around Cooke City. * WHERE...Absaroka/Beartooth Mountains. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel to Cooke City will be difficult to impossible at times. Outdoor recreation activities will be dangerous with near whiteout conditions, significant blowing and drifting snow, and increased avalanche danger. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
731 WWUS45 KBYZ 250305 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 805 PM MST Fri Dec 24 2021 MTZ067-250415- /O.CAN.KBYZ.WS.W.0006.000000T0000Z-211225T1200Z/ Absaroka/Beartooth Mountains- 805 PM MST Fri Dec 24 2021 ...WINTER STORM WARNING IS CANCELLED... Snow has tapered to light snow showers, and accumulation through the remainder of the night will be light, and mainly over the higher peaks. Periods of snow will continue to affect the mountains through the holiday weekend. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 22, 10:14 AM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Dec 22, 10:14 AM MST, 3 hours 38 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1014 AM MST Wed Dec 22 2021
.UPDATE...
Have adjusted winds and sky cover to current trends this morning.
The rest of the forecast remains on track and the previous
discussion and an updated aviation discussion are below. STP
&&
.DISCUSSION...
Today through Thursday night...
Temperatures have been steady or rising in many portions of the
forecast area overnight. This is thanks to a push of 50 to 70kt
winds at 700mb moving over the area overnight that has kept winds
stirred up and allowed warmer Pacific air aloft to mix down to
the surface and compressionally warm as it descended. Cold air has
managed to hold on in river valleys to the east of Billings
including Miles City where temperatures are in the single digits.
Most foothills locations are in the 40s including Sheridan at 49
degrees at 3am.
Zonal flow today will be enhanced by a disturbance crossing
northern Montana, compressing winds aloft and bringing stronger
downslope winds along with moderate mountain wave activity to the
area today. This will allow those 40s to 50 degree temperatures to
spread further to the east today and with mixing should see breezy
to occasionally wind conditions east of Billings, while to the
west windy conditions will prevail with strong winds into the
foothills. Lots of cloud cover today but expect any measurable
precipitation chances to be confined to the western mountains on
S/W facing slopes.
Looking at a similar set up for tonight through the day Thursday
with warm temperatures and elevated winds continuing. Winds look
to be stronger over the lower elevations on Tuesday ahead of a
cold front that arrives either Thursday night or Friday morning
depending on model preferences. So, Thursday night looks to see
variable conditions starting off warm, dry, and windy and turning
cold and windy with snow chances increasing.
Highlites...No changes to the Wind Advisory for the Livingston and
Beartooth Foothills zones. Winds are frequently reaching criteria
in both zones. Mixing this afternoon could weaken winds a bit but
today this should be made up by mountain wave activity and
stronger winds around 700mb shifting to the southwest helping push
momentum northward through the Paradise valley. Gradient doesn't
look super great tonight but close enough with it being the
diurnally favored time to keep advy going. Should see the gradient
tighten again Thursday afternoon as cold front approaches. Once
the front moves through we should be done with strong gap winds
for a good while.
Left Winter Storm Watch in place for the Beartooth/Absaroka
mountains. Still looking for 12-18 inches of snowfall from late
tonight through Friday night. Strong winds will produce
significant blowing and drifting snow as well. The hold up on
upgrading is that the snowfall is spread out over 48 hours and
consistency with neighboring offices upgrading as well. Will let
the day shift take one more look at things before making a go/no
go decision.
Other concerns...Winds in the highway 191 corridor from Big Timber
to Judith Gap look favorable for getting stronger than 50 mph at
times this afternoon and again on Thursday afternoon. However
probabilities for reaching 60 mph peak out at 40 percent around
mid day today. For now will hold off on a warning in this area,
but will still be looking at some strong crosswinds along this
route.
Mountain wave wind gusts for Red Lodge and Sheridan look like a
good bet through tomorrow. On the positive side the wind potential
looks to be holding under warning levels, but peak gusts of
45-55 mph seem reasonable. Timing for Red Lodge looks to be this
afternoon through late tonight (3am-ish). Higher up the mountain
at the ski area wind gusts of 50 to 70 mph are expected, along
with some blowing snow. Timing for the Sheridan foothills shows
breezy conditions this afternoon (gusts 20 to 40 mph), with
stronger gusts from the early morning hours through Thursday
afternoon and into the evening until the cold front arrives. A
similar event a couple of nights ago resulted in gusts of 50 to 70
mph. So, will have to keep a close eye on that stronger gust
potential especially Thursday afternoon/evening. Will keep a close
eye on these mountain wave winds over the next 48 hours. Chambers
Friday through Wednesday...
Models remain in reasonably good agreement on the Arctic plunge
on the horizon for the extended forecast period, with a strong
reinforcing push of arctic air early next week. This cold air in
place over the region will lend itself to a fairly snowy pattern,
as pacific moisture continues to stream across the region.
Timing of the arctic air into the region Friday may be slightly
uncertain, as some models hang the coldest air in the north. The
cold front is expected to shut off the strong and gusty winds that
have been impacting western routes through Wednesday and Thursday.
Southwest flow aloft will bring pacific moisture into the region
for improved snow potential over southwest mountains, and into
lower elevations through Saturday.
Shallow ridging will build into the region Saturday evening, for
a short break in snow across lower elevations. Mountain snow over
the southwest faces of the Beartooth/Absarokas is, however,
expected to continue to see snow with the influx of pacific
moisture.
Another arctic surge arrives Sunday into Monday, bringing even
colder air to prevail over the region through next week. Pacific
moisture will periodically overrun arctic airmass, resulting in
near continuous snow in southwest mountains, and periods of snow
across lower elevations through at least the middle of next week.
Highs will be mainly in the 30s Friday, with teens and 20s for
Saturday. Temps continue to fall through the remainder of the
period, with single digits above and below zero for Tuesday and
Wednesday. Gilstad
&&
.AVIATION...
Strong SW-W winds will impact the western foothills today
affecting KLVM-K6S0-KHWQ with 40-55 knot gusts (highest at KLVM).
Otherwise, VFR will prevail across the region under building high
pressure aloft. A few snow showers will occasionally obscure the
Beartooth/Absarokas today. Gilstad/Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 048 030/048 029/035 011/024 005/014 903/007 907/004
0/N 01/N 33/J 31/B 22/J 22/J 32/J
LVM 046 033/047 033/038 018/035 013/021 010/020 000/014
0/N 02/O 53/J 33/J 34/J 34/J 33/J
HDN 046 024/050 025/036 007/026 001/014 907/006 911/003
0/B 01/B 33/J 31/B 22/J 22/J 32/J
MLS 038 020/041 021/027 003/015 903/010 912/004 914/903
0/B 01/B 21/B 31/B 22/J 11/E 22/J
4BQ 046 026/050 029/037 011/028 007/018 903/013 907/004
0/B 00/N 11/B 21/B 12/J 11/B 22/J
BHK 041 024/046 023/031 007/020 001/014 909/007 911/002
0/B 01/B 11/B 21/B 12/J 21/B 22/J
SHR 052 033/052 030/041 014/037 011/025 007/018 905/012
0/B 01/N 22/W 21/B 12/J 11/B 32/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 AM MST Friday FOR ZONES
65-66.
Winter Storm Watch in effect from late tonight through late
Friday night FOR ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 22, 6:22 AM MST, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 622 AM MST Wed Dec 22 2021 MTZ029>034-036-037-040-042-056>058-063>066-068-138-139-141-169>173- 228-235-WYZ199-231330- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Crazy Mountains-Southern Big Horn- Southeastern Carbon-Northern Sweet Grass-Bighorn Canyon- Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Sheridan Foothills- 622 AM MST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT... Arctic Cold Front bringing significantly colder temperatures, and accumulating snow. * WHERE...Coldest temperatures of the season will spread across the region, and moist Pacific flow aloft will bring overrunning snow. Greatest snow accumulations are expected in high terrain on southwest facing slopes, with near continuous snow, especially around Cooke City. Periods of snow are expected across lower elevations. * WHEN...Saturday through the middle of next week. * ADDITIONAL DETAILS...Highs in the teens and 20s Christmas day, cooling to single digits above and below zero for Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Local storm report, Dec 22, 9:08 AM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
908 AM MST WED DEC 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
12/22/2021 M52.00 MPH STILLWATER MT MESONET
&&
RMSLocal storm report, Dec 22, 11:32 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1132 AM MST WED DEC 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
12/22/2021 M52.00 MPH BIG HORN MT MESONET
1020 AM NON-TSTM WND GST 4 SE BANNER 44.57N 106.82W
12/22/2021 M53.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
&&
RMSLocal storm report, Dec 22, 12:36 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1236 PM MST WED DEC 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM NON-TSTM WND GST 1 NW BURGESS JUNCTION 44.79N 107.54W
12/22/2021 M52.00 MPH SHERIDAN WY MESONET
&&
STPNearby
Winter Storm Warnings in Montana, 2021Every winter storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.